Thunderstorm Wind, Harrison
- When
- July 11, 12:20 AM CST
- Where
- Harrison County, 2.76 mi N of River Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.840, -96.050
CO-OP observer reported estimated winds near 60 mph.
A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Harrison and Monona counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A strong line of storms developed near south central South Dakota and tracked southeast producing wind damage with gusts over 60 mph in Harrison and Monona counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:58 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1158 PM CDT Fri Jul 10 2020 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 317 PM CDT Fri Jul 10 2020 Forecast Summary: A good chance for thunderstorms, some potentially severe, remains in the forecast for tonight. Beyond that, a series of shortwaves rolling through generally westerly flow in the Plains will bring off- and-on thunderstorm chances through much of next week. Tonight through Saturday: Northwest mid level flow remained over eastern Nebraska and western Iowa today, along northeast quadrant of high pressure centered over New Mexico. A subtle shortwave was noted rippling through central South Dakota which had spawned scattered convection there and in north central Nebraska. Convective inhibition to the east of this activity had squelched eastward push, with only showers remaining over northeast Nebraska. HRRR had shown this evolution with morning runs. A second and more prominent shortwave was pushing into eastern Montana, and was triggering convection there as of mid afternoon. This activity is expected to increase in intensity this afternoon and evening as it begins a turn to the southeast. This may offer our best opportunity for severe in our area, but will likely arrive after midnight. Short-range convection-allowing models have been all over the place in regards to evolution of storms this evening and tonight. One thing in common is them showing a broken line of wind-producing storms diving southeast through our CWA, but timing into our area is varied from early evening to after midnight. Given current convective trends, expect a later arrival of storms from the western Dakotas. Cold pool development in high instability environment is indicated by various models, so damaging winds may accompany any activity overnight. Another potential for severe is this evening as north central Nebraska storms continue to bubble up and expand south and east as capping gradually weakens. Cumulus field has expanded in central Nebraska where steep mid level lapse rates, MLCAPE near 3000 J/kg, and effective shear near 50kt resides. Will have to watch this activity this evening for potential development. If storms do fire, large hail and damaging winds will be the main hazards with supercellular storms, and mainly affecting areas west of a Norfolk to Lincoln line. Any convection should be exiting to the southeast of our area Saturday morning, though some lingering instability is forecast to lag behind line keeping chance for a few showers or storms to remain in the area through noon or so. Decreasing clouds and temperatures rebounding into the mid and upper 80s should follow. Sunday through Friday: We appear to be getting back to a pattern that will favor periodic thunderstorm chances through the week. Mid level high pressure will remain suppressed to our south as mid level low spins through central Canada. This keeps much of Nebraska and Iowa under influence of westerly mid level flow, with occasional shortwaves agitating environment to trigger storms from time to time. There appears to be some agreement between ECMWF and GFS that a strong shortwave rotating through the Northern Plains will drive a cold front into our area Monday night, bringing a decent chance for thunderstorms then. Wednesday also offers some overlap between models showing convection in our south. Otherwise we will likely see at least small chances for storms each day, with temperatures close to mid-July normals. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1147 PM CDT Fri Jul 10 2020 Thunderstorms will continue to move southeast across the region through around 12Z, with the greatest potential for storms at the TAF sites (KOMA, KLNK, and KOFK) expected between 05Z and 09Z Saturday. Any storms may produce damaging winds and/or hail, strong LLWS, strong up/downdrafts and near zero visibility. Confidence in storm timing and coverage at the TAF sites has increased to moderate. A few storms could linger in southeast Nebraska Saturday morning (12-15Z), then we should see VFR conditions over the region after 15Z Saturday. Winds will be breezy out of the northwest between 17Z and 23Z Saturday (sustained 10 to 18 mph with gusts 20 to 30 kt) Saturday afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Dergan AVIATION...Albright
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 705 PM CDT Fri Jul 10 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111415- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 705 PM CDT Fri Jul 10 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday A line of severe storms moving out of South Dakota is forecast to track through eastern Nebraska and western Iowa tonight. The peak period for storm activity is expected between Midnight and 6 AM. Storms may produce damaging straight line winds to 70 mph and hail to the size of ping pong balls. Confidence in the forecast for severe weather is low to moderate. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Several periods of thunderstorm activity are possible between Monday and Friday of next week. At this time it is to early to pinpoint any periods with a severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be need tonight or Saturday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST 3 SSW NORFOLK 41.99N 97.43W
07/10/2020 M60 MPH MADISON NE ASOS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1241 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 3 N BEEMER 41.98N 96.80W
07/11/2020 M60 MPH CUMING NE PUBLIC
MEASURED 60 MPH GUST ON PERSONAL WEATHER
STATION.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1244 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM TSTM WND DMG WISNER 41.99N 96.91W
07/11/2020 CUMING NE TRAINED SPOTTER
LARGE TREE BRANCH DOWN. BRANCH 4 TO 5 INCHES
IN DIAMETER.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1246 AM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND GST 4 S PENDER 42.06N 96.71W
07/11/2020 M61 MPH CUMING NE PUBLIC
MEASURED ON PERSONAL WEATHER STATION.
&&Special Weather Statement
National Weather Service Omaha/Valley Nebraska
104 AM CDT Sat Jul 11 2020
NEZ050>052-065-066-110630-
Saunders NE-Seward NE-Butler NE-Lancaster NE-Douglas NE-
104 AM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LANCASTER...
SEWARD...NORTHWESTERN DOUGLAS...BUTLER AND SAUNDERS COUNTIES UNTIL
130 AM CDT...
At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Bluffs to near Gresham. Movement was
southeast at 35 mph.
Wind gusts of 50 mph will be possible with these storms.
Locations impacted include...
Seward, Wahoo, David City, Valley, Utica, Cedar Bluffs, Valparaiso,
Mead, Beaver Crossing, Rising City, Brainard, Weston, Prague,
Staplehurst, Garland, Dwight, Bee, Ulysses, Ceresco and Malcolm.
This includes Interstate 80 in Nebraska between mile markers 366 and
385.
LAT...LON 4128 9736 4145 9677 4143 9672 4143 9666
4137 9631 4090 9668 4070 9737
TIME...MOT...LOC 0603Z 296DEG 32KT 4138 9656 4102 9734
DEWALDThe Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
CO-OP observer reported estimated winds near 60 mph.
Public reported tress blown down with winds estimated between 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911848, 911846.